Kildare coroner issues warning after methadone and drugs mix kills Derrinturn man

Breathing problem

Leader reporter

Reporter:

Leader reporter

Email:

editor@leinsterleader.ie

Kildare coroner issues warning after methadone and drugs mix kills Derrinturn man

Naas Courthouse

A warning has gone out about the danger of certain drugs causing breathing problems at an inquest into the death last year of a young west Kildare man.

Twenty-two year old John O’Brien, with an address at Ashgrove, Derrinturn, died on September 7 last as a result of what the coroner, Dr Denis Cusack, described as methadone toxicity, in combination with other valium-related prescription drugs.

Dr Denis Cusack gave a verdict of misadventure in his summing up of the case at the Coroner's Court in Naas on Monday last, April 10.

The coroner said that the combination of drugs depressed the cardiorespiratory system. They slowed down the breathing of those who took them. They were a huge danger, he said.

At the outset, the inquest heard a statement by Patrick O’Brien, a brother of the deceased, read into the record.

Patrick spoke to his brother last in the early hours of September 6 and went to bed. He got up, left the caravan in which they staying, and went to Portlaoise.

When he returned later that day, around 10pm, he found John in the same position.

He and other family members found John’s breathing was difficult and they called an ambulance.

Garda Stephen Flaherty said that around 4am on September 7, he got a call to say that a man had been admitted to Naas Hospital Accident and Emergency section. John O’Brien had been pronounced dead at 3.15 am.

He was not aware if Mr O'Brien was on a methadone programme and another Garda followed up on that in the Carbury area.

Dr Cusack said that there was no information on his file about that follow up.

Mr O’Brien’s mother, Lena, said she did not know if her son was on prescription drugs.

A post mortem found methadone and valium-type drugs in his system, with also indications of recent cocaine use and some cannabis traces.

Dr Cusack said the combination slows breathing which eventually stops and then the heart stops.

Dr Cusack asked Mrs O’Brien to spread the word to highlight the dangers of using such drugs together in combination.